Colorado, 2013

Winter Storm in Colorado, March 22 to 23, 2013

March 22 to 23, 2013 · NWS BOU · 12 events in 12 counties and zones

A wet early spring snowstorm brought heavy snow to parts of the Front Range Foothills, Urban Corridor and Northeast Plains. The heaviest snowfall occurred near the Front Range Foothills and Palmer Divide.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A wet early spring snowstorm brought heavy snow to parts of the Front Range Foothills, Urban Corridor and Northeast Plains. The heaviest snowfall occurred near the Front Range Foothills and Palmer Divide. Near blizzard conditions forced the closure of Interstate 70 east of Denver to the Kansas stateline along with many roads in the northeastern plains of Colorado.

In the foothills, storm totals included: 14.5 inches near Conifer; 14 inches, 4 miles southwest of Eldorado Springs and Intercanyon; 13 inches near Indian Hills; 12.5 inches, 3 miles southeast of Pinecliffe; 11.5 inches, 3 miles southwest of Golden; 11 inches, 3 miles west of Jamestown and Roxborough; 10.5 inches, 4 miles southeast of Brookvale and 10 inches at Genesee.

Across the Urban Corridor and Palmer Divide, storm totals included: 12.5 inches, 8 miles southeast of Watkins; 10.5 inches in Boulder, Centennial and Northglenn; 9.5 inches, 4 miles south of Aurora; 9 inches in Westminster; 8 inches at Denver International Airport and Lafayette; 7.5 inches near Morrison; 7 inches in Arvada, Bennett, Brighton; 6 inches in Highlands Ranch, Longmont, Louisville and Thornton.

Across the northeast plains of Colorado, the snow was heaviest south of the Interstate 76 Corridor. Storm totals included: 12.5 inches, 4 miles southwest of Thurman; 12 inches at Cope; 11 inches, 10 miles northwest of Yuma; 10 inches in Holyoke; 9 inches in Agate, 8 inches at Genoa; 6.5 inches, 6 miles northeast of Woodrow; with 6 inches, 18 miles southwest of Fleming, Fort Morgan, and 5 miles northwest of Lindon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 22, 4:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 22, 4:58 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
558 PM MDT FRI MAR 22 2013

.UPDATE...DEVELOPMENT IS ALREADY OCCURRING FASTER THAN EXPECTED SO
HAVE ADJUSTED THE TIMING IN THE GRIDS ACCORDINGLY. ALSO ADDED
BLOWING SNOW TO THE GRIDS.

&&

.AVIATION...SNOW HEAVY AT TIMES IS EXPECTED TO CONTINUE THROUGH
EARLY SATURDAY AFTN. THE HEAVIER BANDS OF SNOW ON RADAR COULD
PRODUCE SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR.

&&

.PREV DISCUSSION... /ISSUED 342 PM MDT FRI MAR 22 2013/

SHORT TERM...EVERYTHING LOOKS TO BE ON TRACK AS THE WINTER STORM
CONTINUES MOVING TOWARD NORTHERN COLORADO. SATELLITE PICTURES HAVE
BEEN SHOWING COOLING CLOUD TOPS OVER THE NORTHWEST AND NORTH
CENTRAL PART OF THE STATE SINCE THIS MORNING. RADAR HAS BEEN
SHOWING INCREASING ECHOES OVER BOULDER AND LARIMER COUNTIES FOR
THE PAST HOUR. WINDS ACROSS THE EASTERN PLAINS HAVE BEEN
INCREASING OUT OF THE EAST AND SOUTHEAST AS THE SURFACE LOW
DEVELOPS OVER SOUTHERN COLORADO AND HEIGHTS HAVE BEEN FALLING
AHEAD OF THE APPROACHING TROUGH.

THE NAM...GFS AND ECMWF ALL CONTINUE TO INDICATE SIGNIFICANT SNOW
ACCUMULATIONS ACROSS MUCH OF THE FORECAST AREA ALONG WITH
INCREASING WINDS TOMORROW AFTERNOON WHICH WILL CAUSE PROBLEMS WITH
BLOWING AND DRIFTING ON THE PLAINS. FORECAST SNOW AMOUNTS ON THE
PLAINS ARE HIGH ENOUGH TO JUSTIFY THE WINTER STORM WARNINGS ALONG
WITH THE WINDY CONDITIONS THAT ARE EXPECTED TO DEVELOP. CLOSER TO
THE FOOTHILLS...MODEL SOUNDINGS INDICATE A PERIOD LATE TONIGHT
WHERE LOW LEVEL WINDS SWITCH TO A DOWNSLOPE NORTHWESTERLY
DIRECTION FOLLOWED BY ANOTHER SURGE OF NORTHEASTERLIES THROUGH THE
DAY TOMORROW. THIS WILL CAUSE SNOW INTENSITIES OVER THE I-25
CORRIDOR TO DIMINISH FROM ABOUT 3 AM THROUGH 9 AM. THIS WILL CAUSE
THE I-25 CORRIDOR TO RECEIVE SLIGHTLY LESS SNOWFALL THAN THE REST
OF THE PLAINS. LATER TOMORROW ANOTHER SURGE OF NORTHEASTERLIES
WILL RE-GENERATE SNOWFALL OVER THE I-25 CORRIDOR WITH A FEW MORE
INCHES OF ACCUMULATION EXPECTED. SNOW ACCUMULATIONS WILL STILL
CAUSE SLIPPERY ROAD CONDITIONS...SO WILL ISSUE A WINTER WEATHER
ADVISORY FOR THE I-25 CORRIDOR TO ACCOUNT FOR THIS. IN THE
MOUNTAINS AND FOOTHILLS... DYNAMICS OF THE STORM SYSTEM COMBINED
WITH PERIODS OF UPSLOPE WINDS WILL PRODUCE SNOW AMOUNTS THAT
REQUIRE WINTER WEATHER ADVISORIES. VERY COLD TEMPERATURES...FOR
THE LAST WEEK OF MARCH...WILL MOVE IN BEHIND THE COLD FRONT WHICH
WILL AID IN THE ACCUMULATING NATURE OF THE SNOW.

SNOWY CONDITIONS WILL CONTINUE THROUGH MUCH OF SATURDAY...BUT WILL
BEGIN TAPERING OFF LATE IN THE AFTERNOON AS THE UPPER SYSTEM
MOVES OUT OVER WESTERN NEBRASKA AND KANSAS.

LONG TERM...STORM SYSTEM TO EXIT THE REGION SATURDAY NIGHT WITH
IMPROVING CONDITIONS. STILL DECENT WRAP AROUND MOISTURE ACROSS
MOUNTAINS FOR AREAS OF LIGHT SNOW THOUGH ACCUMULATIONS WILL BE
LIGHT. SNOW WILL BE ENDING ACROSS THE PLAINS DURING THE EVENING
HOURS. WINDS WILL ALSO BE ON THE DECREASE THOUGH MAY STILL BE
GUSTY ACROSS THE HIGHER MOUNTAINS AS FLOW BECOMES NORTHWEST. SOME
CLEARING OVERNIGHT AND WITH EXPECTED SNOW...OVERNIGHT TEMPERATURES
ACROSS PLAINS TO DROP INTO THE SINGLE DIGITS. ON SUNDAY...NORTHWEST
FLOW ALOFT TO CONTINUE. MODELS SHOW UPPER LEVEL DISTURBANCE MOVING
ACROSS COLORADO SUNDAY AFTERNOON AND EARLY EVENING WITH SOME MID
LEVEL QG ASCENT. FAVORABLE OROGRAPHICS ALONG WITH MODEST LAPSE
RATES SHOULD GENERATE A COUPLE INCHES OF SNOW BY THE EVENING. SOME
SNOW ALSO POSSIBLE ALONG URBAN CORRIDOR PLAINS DURING THE
AFTERNOON AS ASCENT INCREASES. AT THIS TIME...LOOKS LIKE UPSLOPE
IS RATHER SHALLOW...SO WILL CONTINUE WITH AN SLIGHT CHANCE FOR
NOW. THIS MAY NEED TO BE INCREASED IF UPSLOPE INCREASES.
TEMPERATURES TO REMAIN COLD...WITH HIGHS NOT EXPECTED TO REACH 30
DEGREES. SUBSIDENCE MOVES IN ACROSS THE STATE LATE EVENING BEHIND
THE EXITING SHORTWAVE. SHOULD SEE SNOW CHANCES DECREASE AS A
RESULT. CLOUD COVER SHOULD KEEP OVERNIGHT TEMPERATURES FROM
PLUMMETTING INTO THE SINGLE DIGITS. ON MONDAY...STILL EXPECTING
SOME LINGERING LIGHT SNOW ACROSS THE MOUNTAINS THROUGH THE DAY
THOUGH MOISTURE WILL BE ON THE DECREASE. WILL MAINTAIN A SLIGHT
CHANCE OF LIGHT SNOW ACROSS URBAN CORRIDOR DURING THE MORNING AS
THERE IS STILL SOME WEAK INSTABILITY. OTHERWISE...SKIES TO
GRADUALLY CLEAR THROUGH THE DAY WITH TEMPERATURES MODERATING A
BIT. ON TUESDAY...WEAK RIDGE TO BUILD OVER THE AREA WITH NORTHWEST
FLOW CONTINUING. TEMPERATURES TO BE A FEW DEGREES WARMER THOUGH
STILL BELOW SEASONAL NORMALS.

FOR THE LATER PERIODS...WEDNESDAY THROUGH FRIDAY...MAINLY DRY
NORTHWEST FLOW TO CONTINUE. LATEST GFS AND ECMWF SHOW SOME
INCREASE IN MOISTURE ACROSS THE MOUNTAINS. WITH SOME WEAK
INSTABILITY DURING THE AFTERNOON...WILL INCLUDE A SLIGHT CHANCE OF
SNOW TO THE HIGH COUNTY EACH DAY. DRY CONDITIONS TO CONTINUE
ELSEWHERE WITH A SLOW WARMING TREND THOUGH TEMPERATURES WILL
REMAIN BELOW SEASONAL NORMALS.

AVIATION...STRONG EASTERLY WINDS THIS AFTERNOON ARE AN INDICATION
OF THE STRENGTH OF THE INCOMING WEATHER SYSTEM. AIRMASS IS IN THE
PROCESS OF MOISTENING UP IN ADVANCE OF THE APPROACHING STORM. AS
THE MID LEVELS BECOME SATURATED...CLOUD LAYERS AT THE 4000-6000 FT
AGL LEVEL SHOULD FILL IN WITH SOME SHOWERS ALSO DEVELOPING. DURING
THE EVENING WE SHOULD SEE A COLD FRONT MOVE THROUGH WITH
NORTHERLY WINDS BEHIND IT. CEILING LEVELS WILL DROP TO 1500-2000
FT AGL WHILE SNOW SHOWER ACTIVITY BEGINS INCREASING. OVERNIGHT
SHOULD SEE IFR CEILINGS AND VSBYS THAT CONTINUE THROUGH SATURDAY.
GUSTY NORTH WINDS WILL INCREASE TOMORROW WITH BLOWING AND DRIFTING
SNOW AT TIMES. SNOW ACCUMULATIONS OF 5 TO 8 INCHES SHOULD BE
EXPECTED BEFORE THE STORM MOVES OUT TOMORROW EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM MDT SATURDAY
FOR COZ042-044>046-048>051.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
SATURDAY FOR COZ031-033>036-038>041-043-047.

&&

SHORT TERM...COOPER
LONG TERM....DANKERS
AVIATION...MEIER
Hazardous weather outlook, Mar 22, 9:58 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1058 AM MDT FRI MAR 22 2013

COZ030>051-231700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1058 AM MDT FRI MAR 22 2013

...WINTER STORM WARNING FOR PORTIONS OF THE NORTHEAST PLAINS FROM
9 PM MDT TONIGHT THROUGH 6 PM MDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING LATE WINTER STORM SYSTEM CONTINUES MOVING ON A TRACK
THAT WILL BRING IT ACROSS COLORADO LATER TONIGHT AND SATURDAY.
SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS LATE THIS
AFTERNOON AND BECOME WIDESPREAD THROUGH EVENING. SNOW WILL ALSO
DEVELOP OVER THE PLAINS THIS EVENING BEHIND A COLD FRONT MOVING
OUT OF WYOMING. SNOW WILL THEN BECOME HEAVY AT TIMES OVERNIGHT AS
COLD AIR POORS INTO THE STATE FROM THE NORTH. SNOW ACCUMULATIONS
OF 3 TO 6 INCHES IN THE MOUNTAINS AND ON THE PLAINS WILL BE
POSSIBLE BY SUNRISE SATURDAY. A WINTER STORM WARNING IS IN EFFECT
FOR MUCH OF THE PLAINS TONIGHT AND SATURDAY. ADDITIONAL ADVISORIES
AND WARNINGS MAY BE NEEDED FOR THE MOUNTAINS AND URBAN CORRIDOR
LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOWFALL WILL CONTINUE SATURDAY MORNING BEFORE
BEGINNING TO TAPER OFF LATER IN THE DAY. STRONG NORTHERLY WINDS
GUSTING BETWEEN 30 AND 45 MPH ACROSS THE PLAINS WILL CREATE AREAS
OF BLOWING SNOW AND REDUCED VISIBILITY MAKING TRAVEL HAZARDOUS.
TOTAL SNOWFALL ACCUMULATIONS OVER THE PLAINS EAST OF A LINE FROM
GREELEY DOWN TO ELBERT WILL BE 8 TO 14 INCHES...WITH 4 TO 7 INCHES
WEST OF THIS LINE. ACROSS THE MOUNTAINS AND ALONG THE FOOTHILLS...
A TOTAL OF 6 TO 11 INCHES WILL BE POSSIBLE. TEMPERATURES WILL BE
ALMOST 30 DEGREES COLDER THAN NORMAL.

ANOTHER ROUND OF SNOW WILL OCCUR SUNDAY AND SUNDAY NIGHT WITH LESS
ACCUMULATION. THE WEATHER WILL THEN BEGIN DRYING OUT WITH
TEMPERATURES STAYING BELOW NORMAL THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WILL BE APPRECIATED AS SNOW DEVELOPS TONIGHT.

In the hours before

Local storm report, Mar 22, 4:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
507 PM MDT FRI MAR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     SNOW             21 N NEW RAYMER         40.91N 103.83W
03/22/2013  M1.5 INCH        WELD               CO   CO-OP OBSERVER

0455 PM     SNOW             1 WSW FORT COLLINS      40.55N 105.09W
03/22/2013  M1.0 INCH        LARIMER            CO   TRAINED SPOTTER

&&

TLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Morgan County

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Winter Storm, C & E Adams & Arapahoe Counties

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Winter Storm, Logan County

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Winter Storm, Washington County

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Winter Storm, Phillips County

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Winter Storm, Sedgwick County

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 22, 10:00 PM MST to March 23, 6:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 22, 10:00 PM MST to March 23, 6:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 22, 10:00 PM MST to March 23, 6:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Storm, C & S Weld County

When
March 22, 10:00 PM MST to March 23, 6:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 22, 10:00 PM MST to March 23, 6:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440889, 440890, 440891, 440892, 440893, 440895, 441420, 440885, 440886, 440887, 440888, 441419.